Alert archive / New York / Wind Advisories in 2022
Wind Advisory 15, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Dec 21, 2022, 3:11 PM EST for 4 counties in New York. It took effect at Dec 23, 2022, 1:00 AM EST. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2022, 3:11 PM EST (20:11 UTC)
- In effect from
- Dec 23, 2022, 1:00 AM EST
- Expired
- Dec 24, 2022, 5:55 AM EST
- In force
- 29 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 21, 12:32 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 21, 12:32 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1232 PM EST Wed Dec 21 2022
.SYNOPSIS...
Powerful storm set to impact the region from Thursday night
through Friday night. Mixed precipitation, moderate rainfall,
and strong damaging winds are anticipated. Combination of rain
and snowmelt may lead to some river flooding as well. A flash
freeze is also anticipated Friday night behind departing storm
system.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 941 AM EST Wednesday...Clouds continue to persist acrs
the central/northern cwa this morning with mostly clear skies
acrs central/southern VT. Intervals of clouds wl prevail with
some additional clearing in the CPV and parts of the dacks thru
this aftn. Temps have been slow to response but should warm into
the mid 20s to lower 30s most areas by this aftn.
Previous discussion follows.
Quiet near term portion of the forecast is anticipated ahead of
an impactful storm system for late week. Have a chance for snow
showers today downwind of Lake Ontario and also across Northern
New York with an upper level shortwave passing just north of
our region. Surface and upper level ridging will then build over
our area for tonight into Thursday. Near seasonal temperatures
are anticipated for today and tonight, and then warming trend
will begin on Thursday ahead of approaching system. Temperatures
will reach the upper 30s to around 40.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 358 AM EST Wednesday...A High Wind Watch, which means
that frequent gusts of 58 MPH or higher are possible, remains in
effect for Thursday night through Friday, covering the
Adirondacks of New York and much of Vermont. In particular, the
focus will be west or northwest facing downslope regions, where
wind gusts between 55 and 65 mph continue to seem likely (of 50
to 80 percent probability of occurrence).
Again, we will separate out each of the different weather
hazards for the powerful low that will develop.
Wintry Weather (Thursday night into Friday morning): The warm
front is still poised to lift through Thursday night into early
Friday morning, with forecast guidance trending a bit faster
with recent cycles. Additionally, we're now able to resolve
changing mid-level temperatures at an hourly time frame with
forecast data that's better suited to managing the temperatures
in our sheltered locations. Snow should be about a half inch to
perhaps an inch in the Adirondacks and east of the Greens, with
a dusting elsewhere, and then about 2-5 inches above 2000 ft
elevation. Sleet starts to mix in after midnight, and then
starts to transition towards all rain in a matter of a few
hours, which could be enough for localized reports of a glaze to
a few hundredths. We'll continue to refine, and there could be
some slick travel, but the warming to take place as the warm
front heads north towards typical commute times, which should in
only minimal impacts.
Strong Winds (Friday, then again Friday night into Saturday):
At 850hPa, it continues to look like 80 to 95 knots as the warm
front lifts north. The pressure gradient remains impressive, and
then begin to relax once the occluding cold front arrive with
the core of the low-level jet moving northeast. As the previous
forecaster noted, one point of consideration is that snow packs
effect on our mixing potential and notes of an inversion
starting around 1500 ft agl as opposed to a bit closer to ridge
tops that could mitigate mixing. Even with unideal mixing, how
fast this flow is should still result in western foothills
experiencing 55 to 65 mph gusts, with lower valleys likely
experiencing gusts of 45 to 55 mph. The exception to the terrain
division will be parts of the northern Champlain Valley, which
has less snow and the chance for downslope clearing to produce
somewhat better lapse rates, and a few gusts to 60 mph are in
the realm of possibility. Overall, scattered to numerous power
outages are a possibility. Later in the day, after the cold
front has shifted east, as surface low continues to deepen north
of Lake Ontario, this could set us up favorably for enhanced
isallobaric winds contributing to gusts in the St. Lawrence
Valley, but regardless, there will continued gusts Friday night
into Saturday. There's some question as to the strength of the
pressure falls and height rise couplet, and how this all sets
up, but the potential is there for stronger gusts in the St.
Lawrence Valley.
Flash Freeze (Friday night): There's little change to this
aspect of the forecast. The potency of this cold front will
result in a sharp drop in temperature behind the system.
Combined with the rain and snow melt, it could result in black
ice over a wide region. Even once the low-level jet moves out of
the region we will still have southwesterly wind gusts around
25 to 40 mph, and this should help dry out roadways and pavement
to some degree.
River Flooding (Friday night into Saturday): The forecast
weather pattern remains favorable for river flooding. The
contribution of snowmelt and rain will result in sharp river
rises. A hydrology discussion has been started below.
Lake-effect Snow (Friday night through Sunday): Lake Ontario
remains warm, and the incoming air mass will be quite cold. As
the upper low lifts north as opposed to heading east, persistent
southwesterly flow means that this set-up will be slow to
change. Recent forecast flow appears a bit more unidirectional,
and steep low-level lapse rates could result in lake induced
CAPE values of around 500 J/kg. Parts of southern St. Lawrence
County could reasonably see 6 to 12 inches of snow. If trends
continue, we will likely need to make use of headlines for this
as well. In combination with strong wind gusts, this could
create areas of hazardous travel from the snowfall itself, and
then blowing snow in areas like Gouverneur or Edwards.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 358 AM EST Wednesday...Moving past Sunday, we'll have the
upper low gradually lift north. The lake effect snow will be
slow to stop, and there's a bit of a reinforcing trough that
swings through towards Monday night, but things will be winding
down for the most part. Temperatures will be seasonably cool.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Main aviation challenge for this aftn
into the overnight hours will be cigs and potential MVFR
conditions. Crnt obs show MVFR cigs at SLK and this should
prevail with southwest flow and some lake enhanced moisture. A
period of IFR CIGS are possible btwn 02-06z as weak front passes
this area. Otherwise, VFR with a period of MVFR cigs are
possible at BTV/PBG/MPV and EFK this evening into early morning
on Thurs. Conditions improve to VFR at all sites by 12z Thurs
with southwest winds 4 to 8 knots becoming north/northeast by
Thurs midday. A period of very strong winds, extreme turbulence
and wind shear is expected late Thurs into Friday acrs our taf
sites.
Outlook...
Thursday: VFR. Slight chance SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Strong
winds with gusts to 40 kt. Likely RA, Chance SN.
Friday: Mainly MVFR, with local IFR possible. Strong winds with
gusts to 50 kt. Definite RA, Definite SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Windy with
gusts to 30 kt. Chance SN, Slight chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Windy with gusts
to 35 kt. Slight chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Christmas Day: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
&&
.HYDROLOGY...
The risk for river flooding remains elevated due to a
combination of snowmelt and rainfall. Basin average rainfall of
1.5" to 2" and about 1" of liquid equivalent from snowmelt still
appears likely. The highest rainfall totals are expected in
eastern facing slopes of the Adirondacks in Essex County, New
York and across the southern Greens in Windsor County, Vermont,
which could have locally higher totals to 2.5". River flooding
for Otter Creek at Center Rutland and the Mad River at Moretown
still appear the most likely areas of concern. The potential
exists for the East Branch of the Ausable River as well, but
less warming and snowmelt will keep the chance lower. This
covers our common flood prone regions, but will at least note
that several ensembles are highlighting the Winooski River at
Essex Junction. However, the frequency of flooding along this
river is not as high, and it's possible that terrain shadowing
could result in less basin average rainfall for this river.
&&
.EQUIPMENT...
NOAA Weather Radio WXM-44 atop Mount Ascutney is currently off
the air due to a suspected problem with the RF transmission
cable/jumper at the antenna. A site visit will be necessary to
isolate the issue and, unfortunately, a return to service is
unknown at this time.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...High Wind Watch from late Thursday night through Friday
evening for VTZ002>009-011-016>019.
NY...High Wind Watch from late Thursday night through Friday
evening for NYZ029>031-034.
&&
SYNOPSIS...Neiles
NEAR TERM...Neiles/Taber
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Taber
HYDROLOGY...
EQUIPMENT...BTVHazardous weather outlook, Dec 21, 2:54 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 254 AM EST Wed Dec 21 2022 NYZ026>028-035-087-VTZ001-010-020-021-220800- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Eastern Essex-Southwestern St. Lawrence-Grand Isle-Orange- Western Windsor-Eastern Windsor- 254 AM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Impactful weather continues to become increasingly likely Thursday night through Saturday morning. A small window for transitioning precipitation from snow to a wintry mix, and then rain, is possible Thursday night into Friday morning. This will be followed by strong to damaging southeasterly winds with gusts up to 40 to 50 knots, especially along the spine of the Greens. This will coincide with a warm up, and then moderate rain. Snowmelt and runoff is likely to cause sharp river rises. Additionally, a flash freeze is expected late Friday evening, with black ice likely present for Saturday morning. Saturday into Sunday, heavy lake effect snow is possible downwind of Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029>031-034-VTZ002>009-011-016>019-220800- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 254 AM EST Wed Dec 21 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:20 PM EST | Flood Watch | BTV | Addison, Chittenden, Orange, Rutland, Washington, Windsor | 55 hr |
| Dec 21, 3:11 PM EST | High Wind Warning | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Lamoille and 3 more | 45 hr |
| Dec 21, 3:11 PM EST | Wind Advisory | BTV | Orange, Windsor | 45 hr |
Nearby
Wind Advisories in New York, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.